Recreational drugs and party graphics
June 1, 2017
3 mins read

Fentanyl can be deadly: Be drug smart in Vancouver

Fentanyl might be hiding in illicit drugs; you won’t see it, smell it, or taste it, but it could kill you.

A recent increase in deaths from fentanyl and carfentanyl overdoses in Vancouver and the Lower Mainland means it’s more important than ever to be drug smart.

Fenantyl is 50 to 100 times more toxic than morphine, and a newer, more potent form of fentanyl called carfentanyl is 10,000 times more toxic than morphine. Both forms of the fentanyl drug have been found in heroin, oxycodone, crystal meth, cocaine, and other club or party drugs. Those using these drugs may take fentanyl or carfentanyl by mistake, thinking it’s something else.

In 2016, BC saw an unprecedented 914 deaths from drug overdoses, and fentanyl is now responsible for one quarter of all overdose deaths in the province.

BC’s Chief Coroner released a statement reminding the public “any substance bought from an illicit source poses significant risks for users.”

While the best way to avoid an overdose is to avoid illicit drugs or drugs bought on the street, you can reduce the risk of overdose by:

  • never using alone
  • not mixing drugs, and not mixing drugs and alcohol
  • Making a plan and knowing how to respond in case of an overdose
  • Using in a place where help is easily available
  • Staggering your usage with a friend’s by waiting 5 to 10 minutes before the other person uses
  • looking out for your friends and staying alert for signs of overdose that include severe sleepiness, slow heartbeat, and shallow breathing
  • carry a naloxone kit, now available for free for students and friends and family of students from Student Health Service.

Often, an overdose can look like someone is sleeping. If you see someone passed out at a party or after using drugs, try to shake them awake. If they are unresponsive to noise and being shaken, they have probably overdosed.

If you spot or suspect an overdose, call 9.1.1 immediately. An overdose is a medical emergency. 

Get help at UBC

More information about fentanyl and naloxone kits

If you use drugs or plan to use, you can be prepared and help save lives with a naloxone kit and overdose training, now available for free for students and friends and family of students from Student Health Service.

Naloxone, also known as narcan, blocks opioids like fentanyl from attaching to receptor sites in the brain and restores normal breathing and consciousness just three to five minutes after being injected. With basic training, naloxone can be administered by anyone.

“Because naloxone is so safe and effective, if somebody thinks that their loved one or somebody they don’t know is having an overdose, they should give naloxone. The risks are minimal and the benefits are huge,” says Dr. Roy Purssell, BC Drug and Poison Information Centre.

UBC students can call or visit Student Health Service for more information about receiving naloxone and in-depth overdose training. All naloxone appointments will be kept completely confidential and will not be entered on your student or health records. If possible, bring a friend or family member to participate in training with you.

In addition to Student Health Services, 193 pharmacies and health facilities across BC can provide naloxone kits to drug users. To find a take home naloxone site near you, visit http://towardtheheart.com/site-locator.

Giving naloxone can prevent death or brain damage from lack of oxygen during an opioid overdose. It does not work for non-opioid overdoses (like pure cocaine, ecstasy, GHB, or alcohol). However, if an overdose involves multiple substances, including opioids, naloxone helps by temporarily removing the opioid from the equation.

For more information or resources about fentanyl, naloxone, and responding to an overdose, visit http://towardtheheart.com/.

Help with substance abuse and addiction

If you think you might have a problem with drugs or addiction, talking to a health professional at Counselling Services or a doctor at Student Health Service can help you understand your drug use, build management strategies, and determine next steps. Reaching out for help if you need it is important.

Get help in the community